# SDR 2009FA0000279

- Difficulty date: August 13, 2007
- Submitted: April 4, 2009
- Operation: General aviation
- Aircraft: N2167X
- Make and model: Cessna 337
- Aircraft serial: 0067
- Aircraft time: 3,183 hours
- Engine: Cont IO360CB
- Engine time: 634 hours, 30 cycles
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Rod
- Condition: Obstructed
- Location: Nr 4 Cylinder
- Stage of operation: CR
- How discovered: O
- Nature of condition: Y, B, T
- Precautionary procedure: E, B, A

## Discrepancy

TOTAL & SUDDEN ENGINE FAILURE DUE TO NR 4 CYLINDER CONNECTING ROD NUT COMING IN CONTACT WITH BOTTOM OF CYLINDER BARREL. BOTTOM OF BARREL EXTENTS 1 INCH .400 INTO CASE & THERE IS ONLY .010 -.020 INCH CLEARANCES BETWEEN BOTTOM OF CYLINDER BARREL & CONNECTING ROD NUT WHEN CYLINDER COMES UP TO TOP DEAD CENTER.  CONNECTING ROD NUTS, ORIGINAL STYLE WERE CASTLE NUT WITH COTTER PIN. CLEARANCE WAS SO MINIMAL PIECES COTTER PIN BROKE OFF & FOUND IN ENGINE SCREENS.  MFG CHANGED TO A 12 POINT CONNECTING ROD NUT WITH NO COTTER PIN WHICH OFFERS MORE CLEARANCE & SOLVED PROBLEM OF BROKEN COTTER PIN, BUT NEVER MADE MANDATORY.   ENGINE BUILDERS STILL SELLING & INSTALLING CASTLE NUTS WITH COTTER PINS IN THESE ENGINES. THERE ARE STILL SERVICE INFORMATION LETTER SIL93-15 & CRITICAL SERVICE BULLETIN CSB96-13 ABOUT INSTALLING COTTER PIN.  MFG PUBLISHED CRANKCASE HALF SERVICEABLE LIFE LIMIT FOR THIS ENGINE IS 4.554 INCH, & DECK TO DECK CASE WIDTH 9.108 INCH. CRANKCASE SERVICED MILLED THIS CASE TO SERVICE LIFE LIMITS BY REMOVING ONLY .003 INCH FROM ONE SIDE OF CASE & .005 FROM OTHER SIDE. WHEN FAILURE REPORTED HAVE APPROVAL TO REMOVE .025 OF AN INCH. THIS IS ANOTHER PROBLEM BECAUSE IF THAT AMOUNT WAS EVER MILL IT WOULD MEAN CERTAIN FAILURE OF THE ENGINE AND CASE PENETRATION. THERE IS NO WAY TO SEE THIS LACK OF CLEARANCE WHILE BUILDING UP THE ENGINE IN THE NORMAL STEPS AND PROCEDURES SPELLED OUT IN THE OVERHAUL MANUAL, BUT IF FOR INSPECTION PURPOSES ONE HALF OF THE CASE IS ASSEMBLED.  WITH THE CRANKSHAFT BEARING, A CYLINDER, PISTON AND CONNECTION ROD YOU CAN SEE HOW CLOSE THESE PARTS COME TO EACH OTHER BY ROTATING THE CRANKSHAFT IN ONE SIDE OF THE CASE HALF. FIT TEST.  A SIMPLE SOLUTION WOULD BE TO REMOVE .050 TO .100 INCH FROM THE BOTTOM OF EACH BARREL TO ALLOW ROOM FOR EXPANSION OF THESE CRITICAL ROTATING PARTS.
